A Women-Only Question: Inner Workin's
October 29, 2011 2:21 AM   Subscribe

Female/menstruation/BC issues requiring anecdata.

I am on oral contraceptives with no unusual effects or problems. My usual schedule runs like this: 21 days of BC, then 7 days of placebo. When I start the placebo it takes 4-5 days before my period actually starts and it is a brownish colour, maybe heavy for one day, and lasts about 3-4 days overall.

Last week I went away for a three-day weekend and forgot to take my pills. I missed two days and then took my pill the evening I got back, so about 10 hours later - so basically went 2.5 days without BC.

I got my period on that third day and it was red and heavy. It ebbed yesterday (day 5) and I thought it was finishing, but I'm on day six and it's come back red and heavy again.

What it seems like to me is that after years and years of artificially regulating my period cycle I am now sloughing off all the stuff that has built up because I haven't allowed my body to flush itself naturally. Has anyone else had a similar thing happen, or know what's going on? It's certainly not a go-to-the-doctor issue but I'm curious as to whether I should look at alternatives to the pill to prevent this hypothetical build-up of uterine tissue/stuff.
posted by tracicle to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
My doctor told me it is an urban legend that the endometrium continues to thicken and build up over months/years of continuous contraceptive use. The hormones that trigger it to start thickening in the middle of each month just don't occur in the levels that would be necessary.

On the other hand, I, like you, find that when I go a long time without taking a week off, my period can be triggered by even just missing one day of pills, and that it is heavier and longer than usual. I can't explain this.
posted by lollusc at 2:29 AM on October 29, 2011


Your birth control isn't preventing uterine lining from being released, it's preventing it from being created.
posted by jacquilynne at 3:53 AM on October 29, 2011


Um... I'm not any sort of medical professional, but Jacqs, I have never heard that. Hormonal BC prevents the release of an egg by suppressing ovulation; could that be what you're thinking of? Because my uterine lining just keeps on creating itself.
posted by Madamina at 6:17 AM on October 29, 2011


Here (pdf) is a nice leaflet on how this works from the Association of Reproductive Health Professionals.

To re-state the leaflet: If you're not taking birth control the whole thing is driven by the hormones your body makes. First your body makes hormones which tell your ovaries to mature and release an egg. When the egg is released, your body switches to hormones which tell your uterus to start building a place for that egg--a super thick uterine lining. If the egg isn't fertilized, your body then sends hormones which tell your uterus to clear out that lining, since it won't be needed. This is what comes out as your period. After enough time of that, your body is ready to start the whole process over again.

If you're on hormonal birth control, the hormones in the pill are sending the signals, rather than your body making its own hormones. The hormones in the birth control part do NOT send a signal to release an egg or build up uterine lining, so your body does neither of these things. Of course your uterus is still living and keeps on ticking over with normal maintenance, but it doesn't build up the really thick lining like it would if there was an egg coming. When you hit the pill-free/placebo week, your body goes "wtf?" and sheds a little bit of uterine lining--but it's not like shedding a built up lining, it's a thinning down of the normal, everyday thickness of lining.
posted by anaelith at 6:50 AM on October 29, 2011


Basically, when you went 2.5 days without a pill your body said, "oh, okay then, period ahoy!" and then you took some pills and it was like, "wait, what??" and then "oh, for fuck's sake!"

It's a stutter due to the hormones. I wasn't familiar with the "build-up" myth, but your body is flushing itself naturally every time you have a period, so you haven't been walking around with a uterus full of years of...stuff.
posted by Lyn Never at 7:40 AM on October 29, 2011 [2 favorites]


Um... I'm not any sort of medical professional, but Jacqs, I have never heard that. Hormonal BC prevents the release of an egg by suppressing ovulation; could that be what you're thinking of? Because my uterine lining just keeps on creating itself.

Yeah, it depends on the pill, but many of them keep the uterine lining from building up as much as it would otherwise. It's not completely eliminated (that's why she always has periods), but on some pills, it is significantly reduced. Messing with the hormone levels, though, could bring it back up to normal or more than normal, causing the weird-ass results she's seeing.
posted by jacquilynne at 7:56 AM on October 29, 2011


Look at your pills, the "placebo week" has two pills in one color and five days in another color (mine do)? That is because you really only have two actual placebo pills and then five at a lower hormone level before you go back to full hormone level. Those two days of no-hormone are enough to trigger a period, so basically you just did that by not taking anything for two days.

I've been taking BC continuously (skipping the placebo week) for over 2.5 years now. The two times where I have forgotten to take anything for a couple days has been enough to trigger a period in me. That period was not heavier at all. If your theory of build-up were correct I should be having massive, mother-of-god, I'm going to die, type periods after not bleeding at all for more than a year.
posted by magnetsphere at 9:42 AM on October 29, 2011


In fact I had a problem with my uterine lining building up and not completely sloughing off when I was a teenager (symptom: breakthrough bleeding that eventually merged into Periods All The Time), and my doctor put me on The Pill for a bit to flush it all out. So I can't imagine being on The Pill would cause the kind of thing you're talking about.
posted by rabbitrabbit at 9:44 AM on October 29, 2011


I've looked up the biological mechanisms of breakthrough bleeding on PudMed before, since what you describe seems incredibly common and has also happened to me, but sadly science doesn't have great answers (I also have a hunch this kind of breakthrough bleeding/neverending period phenomena is underreported or occurs at higher rates in real world use than the literature would have you believe)

Basically that "buildup" theory is a load of junk, your body does not need to "flush naturally", and the literature says pretty much the opposite: prolonged exposure to progesterone and a high ratio of progesterone to estrogen weakens the capillaries in the endometrium. They become thin and bleed easily, and when progesterone levels drop naturally toward the end of your regular cycle and stay low until you ovulate again, it helps them thicken and heal and stop bleeding. When you hit the placebo week in your pack your progesterone drops suddenly which triggers bleeding like you'd expect, but the capillaries are so weakened from 21+ days of exposure to a consistently high level of progesterone and a progesterone/estrogen ratio that's out of whack, that they can't heal quickly and easily to stop bleeding. In your natural cycle you only have high progesterone for a week or so, in a pill pack that's a monophasic formulation, you have high progesterone for three weeks or even more on an extended regimen. This keeps you from ovulating but has this nasty effect of making you bleed at the drop of a hat. So far, I've encountered one study that did a comparison trial of non-steroidal anti-inflamatories (ibuprofen), supplemental estrogen, and mifepristone for breakthrough bleeding. Mifepristone and estrogen in combination work well, but the problem is mifepristone is typically used for early abortions and you're going to have a hard time convincing a doctor to use it off label based on one study. Pretty much no good solutions to be found, other than being incredibly consistent with the timing of your pills, maybe trying to take some ibuprofen (but that wasn't demonstrated to be super effective), or switching brands.
posted by slow graffiti at 10:52 AM on October 29, 2011


I've been on OrthoCyclen for about 5 years, and this happens to me at every placebo-withdrawalbleeding time. Bleeding seems to be done at day 5ish, and then the next day it comes back all excited and happy, and then that lasts about a day and a half and it's done. Boom. I know that at least one of my other friends on hormonal birth control experiences this as well.

So, I can't help you determine a cause, but I can say that I don't think it's super unusual.
posted by brave little toaster at 11:20 AM on October 29, 2011


I've been on a bunch of different pills over the years, and if I missed more than a day, I would have some weird breakthrough bleeding. As long as you aren't actually hemorrhaging or anything, it's just annoying and will go away.

FWIW, if you are looking for an alternative to hormonal BC, I recommend the Paragard IUD.
posted by thinkingwoman at 12:07 PM on October 29, 2011


Thanks people for your answers -- I'm a bit shocked I've made it this far without being aware of this myth around the pill. It was a very different kind of period compared to what I'm used to so I feel much better about it now, cheers.

And yes, I think it's time I looked at alternatives to hormonal birth control.
posted by tracicle at 1:00 PM on October 29, 2011


« Older What software or web app will ...   |  Is there a way to send a messa... Newer »
This thread is closed to new comments.